MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP REDUCER PART FOR IMPACTOR

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP REDUCER PART FOR IMPACTOR
Catalog Number 75023344
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/27/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a thr, the head pusher tip of one (1) polarcup reducer part for impactor broke in half while impacting the femoral head.One piece fell on the floor and the other fell into the incision and was retrieved by hand.The procedure was resumed, without any delay, using a s+n back-up device.Patient was not harmed as a consequence of this problem.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Section h3, h6: it was reported that, during a total hip replacement, the head pusher tip of one (1) polarcup reducer part for impactor broke in half while impacting the femoral head.One piece fell on the floor and the other fell into the incision and was retrieved by hand.Patient was not harmed as a consequence of this problem.The device intended for use in treatment was not returned for investigation.A visual evaluation was performed on images provided by the complainant, and it showed a fracture across the middle through the proximal notch.The device appears to be covered in blood and shows signs of usage such as superficial scratches.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed 1 additional similar complaints reported for the same batch, and 2 additional similar complaints for the same product number over the past 12 months with similar failure mode.Review of past corrective actions was performed.Corrective actions has been previously initiated to reduce the occurrence of this issue.The reported batch was produced before the implementation of the corrective action.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The root cause of the event can be attributed to a known inherent risk of the device.There is no indication that the reported devices failed to meet manufacturing specifications upon release for distribution.Considering the performed visual inspection, it is suspected that the mentioned device failure arose from a ¿wear and tear" issue.Normal wear and tear are known to contribute to the reported event.Additionally, repeated steam sterilization processes could contribute to an embrittlement.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.There is no need for further actions because of the limited information provided.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.

Brand Name
POLARCUP REDUCER PART FOR IMPACTOR
Common Device Name
IMPACTOR
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18956618
Report Number9613369-2024-00028
Device Sequence Number4500646
Product Code HWA
UDI-Device Identifier07611996112337
UDI-Public07611996112337
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75023344
Device Lot NumberA77811
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/27/2024
Supplement Date Received by Manufacturer04/24/2024
Initial Report FDA Received Date03/21/2024
Supplement Report FDA Received Date04/29/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/13/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown